Kansas, 2008

Flooding and Hail in Kansas, June 16, 2008

June 16, 2008 · NWS ICT · 11 events in 8 counties and zones

An overnight complex of elevated thunderstorms over Northwest Kansas progressed southeast during the morning hours, and produced large hail and some damaging wind gusts over Central Kansas. The small thunderstorm complex would continue to move southeast and produce flooding over Southeast Kansas later in the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$350
Crop damage
$350
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

An overnight complex of elevated thunderstorms over Northwest Kansas progressed southeast during the morning hours, and produced large hail and some damaging wind gusts over Central Kansas. The small thunderstorm complex would continue to move southeast and produce flooding over Southeast Kansas later in the day.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jun 16, 5:43 AM CST, 1 hour 52 minutes earlier.

Area forecast discussion, Jun 16, 5:43 AM CST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
643 AM CDT MON JUN 16 2008

.AVIATION...12Z TAF ISSUANCE

THE MAIN CONCERN WITH THIS TAF ISSUANCE IS THE POTENTIAL FOR
THUNDERSTORMS THIS MORNING AND THE CEILING HEIGHTS.

LATEST RADAR LOOP WAS SHOWING QUITE A BIT OF CONVECTION CONTINUING
TO PROPAGATE THROUGH SOUTH CENTRAL AND SOUTHEAST KANSAS WITH MORE
CONVECTION IN NORTHWEST KANSAS NOW STARTING TO MOVE TOWARDS
CENTRAL KANSAS. THIS ACTIVITY SHOULD BEGIN TO WANE AS THE MORNING
WEARS ON. LATEST SURFACE ANALYSIS SHOWING QUITE A BIT OF VARIABILITY
IN THE CEILINGS WITH THE LOWEST OCCURRING AT GREAT BEND AND PRATT
WHERE THEY ARE IN THE IFR/LIFR CATEGORY. CEILING HEIGHTS WILL BE THE
MOST DIFFICULT CHALLENGE TODAY SINCE WE MAY HAVE SOME AREAS OF
SUBSIDENCE AROUND. WE ARE PLAYING THE CONSERVATIVE ROUTE IN THE
MORNING WITH CEILINGS RANGING FROM 1500-2500FT THEN GOING WITH VFR
DURING THE REMAINDER OF THE FORECAST.

COX

&&

.PREV DISCUSSION... /ISSUED 310 AM CDT MON JUN 16 2008/

DISCUSSION...
THE MAIN FORECAST CONCERNS WILL DEAL WITH HEAVY RAINFALL
POTENTIAL FOR SOUTHEAST KANSAS TODAY...FOLLOWED BY TRACK/EVOLUTION OF
POSSIBLE MESOSCALE THUNDERSTORM COMPLEXES FOR LATE TONIGHT AND
AGAIN ON WEDNESDAY NIGHT.

TDY-TONIGHT
LATEST RADAR IMAGERY SHOWS A COMPLEX OF THUNDERSTORMS IN NORTHEAST
OKLAHOMA EARLY THIS MORNING...WITH ADDITIONAL DEVELOPMENT ALONG THE
850MB FRONT IN CENTRAL KANSAS AS LOCAL PROFILERS SHOW DECENT
CONVERGENCE INTO THAT BOUNDARY. ISENTROPIC LIFT IN THE 310-315K
LAYER SHOULD CAUSE THE PRECIP ACTIVITY TO EXPAND AND MID-LEVEL WINDS
WILL STEER THE ACTIVITY INTO SOUTHEAST KANSAS DURING THE MORNING
HOURS. WE WILL EXTEND THE FLOOD WATCH FOR SOUTHEAST KANSAS TO COVER
THE POSSIBLE HEAVY RAINFALL FROM THIS MCS...AS PRECIPITABLE WATER
VALUES REMAIN HIGH. OTHERWISE...LOW LEVEL EASTERLY UPSLOPE FLOW
SHOULD CAUSE MORE STORMS TO DEVELOP OVER EASTERN COLORADO LATER
TODAY. THIS ACTIVITY COULD CONGEAL INTO A MCS AND TRACK SOUTHEAST
OVERNIGHT ALONG THE INSTABILITY AXIS. THE MCS MIGHT CLIP PORTIONS OF
SOUTHERN KANSAS TONIGHT BUT EXPECTING THE BULK OF THE ACTIVITY TO
AFFECT LOCATIONS SOUTH OF KANSAS. COOLER AIR WILL SPREAD SOUTHWARD
ACROSS KANSAS TODAY WITH LOW CLOUDS LINGERING OVER CENTRAL/SOUTH
CENTRAL KANSAS. THIS WILL RESULT IN COOLER THAN NORMAL HIGHS FOR A
CHANGE.

TUE-WED
BELOW NORMAL DAYTIME HIGHS ARE EXPECTED TO CONTINUE FOR THIS PERIOD
WITH EASTERLY FLOW. PRECIP CHANCES COULD LINGER OVER SOUTHERN KANSAS
FOR TUESDAY MORNING BUT PRECIP CHANCES THEREAFTER ARE UNCERTAIN
UNTIL NEXT IMPULSE ARRIVES LATE WEDNESDAY INTO THURSDAY.

EXTENDED: THU-SUN
NORTHWEST FLOW REGIME IN THE MID-UPPER LEVELS WILL PERSIST ACROSS
THE CENTRAL PLAINS...WITH A FEW EMBEDDED SHORT WAVES TRACKING
SOUTHEAST AND SETTING OFF ROUNDS OF THUNDERSTORM ACTIVITY. MEDIUM
RANGE MODELS ARE IN DECENT AGREEMENT WITH A MCS MATERIALIZING
ACROSS NEBRASKA WEDNESDAY NIGHT AND TRACKING IT SOUTHEAST INTO
KANSAS ON THURSDAY.

JAKUB

AVIATION...
LOW CLOUDS WILL DEVELOP OVER THE CENTRAL KANSAS TERMINALS DURING THE
MORNING HOURS...AND COULD LINGER INTO THE AFTERNOON TIME FRAME.
OTHERWISE A COMPLEX OF THUNDERSTORMS WILL SLIDE SLOWLY TO THE
SOUTHEAST EARLY THIS MORNING...AND SHOULD AFFECT SLN/CNU TERMINALS.

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    77  62  80  61 /  30  20  20  20
HUTCHINSON      77  61  80  61 /  30  20  20  20
NEWTON          77  61  80  60 /  40  20  20  10
ELDORADO        77  60  80  58 /  50  20  20  10
WINFIELD-KWLD   79  63  80  61 /  30  30  30  20
RUSSELL         77  58  80  58 /  20  20  20  20
GREAT BEND      76  59  80  59 /  20  20  20  20
SALINA          79  60  80  61 /  40  10  10  10
MCPHERSON       78  61  80  60 /  30  20  20  10
COFFEYVILLE     79  61  79  59 /  90  20  30  10
CHANUTE         77  58  79  58 /  90  10  20  10
IOLA            77  57  79  58 /  80  10  20  10
PARSONS-KPPF    77  60  79  59 /  90  20  30  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 4 PM CDT THIS AFTERNOON FOR KSZ070>072-094>096-
098>100.

&&
Hazardous weather outlook, Jun 16, 4:09 AM CST, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
509 AM CDT MON JUN 16 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-171015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
509 AM CDT MON JUN 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG OR SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS
MORNING FROM CENTRAL KANSAS INTO SOUTHEAST KANSAS...HOWEVER THE
MAIN RISK WILL BE HEAVY RAINFALL AND FLOODING POTENTIAL DUE TO
TRAINING THUNDERSTORM ACTIVITY. A FLOOD WATCH IS IN AFFECT THROUGH
THIS AFTERNOON OVER SOUTHEAST KANSAS WHERE GROUND SOILS ARE NEARLY
SATURATED...PLEASE REFER TO THE LATEST FLOOD WATCH FOR MORE
DETAILS.

MORE THUNDERSTORMS ARE EXPECTED TO REDEVELOP OVER EASTERN COLORADO
AND WESTERN KANSAS LATER THIS AFTERNOON AND EVENING. THIS ACTIVITY
IS EXPECTED TO MERGE INTO A COMPLEX OF THUNDERSTORMS AND TRACK
SOUTHEAST OVERNIGHT. THIS COMPLEX OF THUNDERSTORMS COULD AFFECT
PORTIONS OF SOUTH CENTRAL KANSAS LATE TONIGHT...WITH DAMAGING
WINDS BEING THE MAIN HAZARD.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A FEW STRONG THUNDERSTORMS COULD LINGER OVER SOUTHERN KANSAS
TUESDAY MORNING...ALONG WITH SOME LOCALLY HEAVY RAINFALL POSSIBLE.
ONCE AGAIN MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER EASTERN
COLORADO IN THE LATE AFTERNOON HOURS...AND THEN TRACK SOUTHEAST
TOWARDS SOUTH CENTRAL KANSAS LATE TUESDAY NIGHT.

THE BETTER CHANCES FOR THUNDERSTORMS WILL COME ON WEDNESDAY NIGHT
INTO THURSDAY...AS A UPPER LEVEL WEATHER SYSTEM MOVES INTO THE
CENTRAL PLAINS. SOME OF THE STORMS COULD BECOME STRONG TO SEVERE ALONG
WITH MORE HEAVY RAINFALL POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ

In the hours before

Special weather statement, Jun 16, 3:17 AM CST, 4 hours 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
417 AM CDT MON JUN 16 2008

KSZ069-070-161015-
BUTLER-GREENWOOD-
417 AM CDT MON JUN 16 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER AND GREENWOOD COUNTIES...

AT 414 AM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 7
MILES NORTHEAST OF EL DORADO...AND MOVING SOUTHEAST AT 16 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Jun 16, 3:53 AM CST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
453 AM CDT MON JUN 16 2008

KSZ052-053-069-070-161100-
BUTLER-CHASE-GREENWOOD-MARION-
453 AM CDT MON JUN 16 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...CHASE...GREENWOOD AND MARION COUNTIES...

AT 448 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR CEDAR POINT...OR 13 MILES SOUTHWEST OF
COTTONWOOD FALLS...AND MOVING SOUTHEAST AT 16 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

KRC
Special weather statement, Jun 16, 3:54 AM CST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
454 AM CDT MON JUN 16 2008

KSZ094-095-098-099-161100-
CHAUTAUQUA-ELK-MONTGOMERY-WILSON-
454 AM CDT MON JUN 16 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR CHAUTAUQUA...ELK...MONTGOMERY AND WILSON
COUNTIES...

AT 453 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HOWARD...OR 24 MILES NORTH OF SEDAN...AND
MOVING SOUTHEAST AT 16 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE. THESE STORMS MAY PRODUCE PONDING OF WATER ON ROADWAYS.
LISTEN FOR LATER STATEMENTS OR POSSIBLE FLOODING WARNINGS...SHOULD
THE RISK FOR MINOR LOW-LAND FLOODING BECOME MORE IMMINENT.

KRC
Special weather statement, Jun 16, 4:52 AM CST, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
552 AM CDT MON JUN 16 2008

KSZ070>072-095-096-161145-
ALLEN-GREENWOOD-NEOSHO-WILSON-WOODSON-
552 AM CDT MON JUN 16 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR ALLEN...GREENWOOD...NEOSHO...WILSON AND WOODSON
COUNTIES...

AT 547 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF KINCAID...OR 13 MILES
NORTHEAST OF IOLA...AND MOVING SOUTHEAST AT 26 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Jun 16, 4:56 AM CST, 2 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
556 AM CDT MON JUN 16 2008

KSZ052-068-069-161200-
BUTLER-HARVEY-MARION-
556 AM CDT MON JUN 16 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR BUTLER...HARVEY AND MARION COUNTIES...

AT 551 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR GOESSEL...OR 11 MILES NORTH OF NEWTON...
AND MOVING SOUTHEAST AT 25 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC
Special weather statement, Jun 16, 7:12 AM CST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
812 AM CDT MON JUN 16 2008

KSZ032-161415-
RUSSELL-
812 AM CDT MON JUN 16 2008

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR RUSSELL COUNTY...

AT 808 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 7 MILES NORTHWEST OF VICTORIA...OR 8 MILES
NORTHEAST OF HAYS...AND MOVING EAST AT 22 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

KRC

The radar

The Dodge City radar (KDDC), 149 km away, was scanning. The volume nearest the first event began at 13:32 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 flood, 2 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
June 16, 7:35 AM CST
Where
Russell County, Gorham
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.880, -99.020

Hail, Barton

When
June 16, 8:20 AM CST
Where
Barton County, 6.58 mi SSE of Claflin
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.430, -98.490

Hail, Rice

When
June 16, 8:33 AM CST
Where
Rice County, 4.39 mi NE of Silica
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.400, -98.400

Hail, Barton

When
June 16, 9:06 AM CST
Where
Barton County, 2.76 mi N of Pawnee Rock
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
38.310, -98.980

The hail was at least an inch deep on the ground.

Hail, Reno

When
June 16, 10:32 AM CST
Where
Reno County, 0.69 mi N of Turon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.810, -98.430

Thunderstorm Wind, Kingman

When
June 16, 11:13 AM CST
Where
Kingman County, Spivey
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
37.450, -98.170

Flood, Butler

When
June 16, 11:13 AM CST to 2:15 PM CST
Where
Butler County, 2.94 mi S of Haverhill to 2.62 mi S of Haverhill
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Amateur Radio
Coordinates
37.638, -96.881

Water was across the road just south of the intersection of Southwest 130th and Haverhill road.

Thunderstorm Wind, Harper

When
June 16, 12:03 PM CST
Where
Harper County, 6.91 mi S of Anthony
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.050, -98.030

Flood, Butler

When
June 16, 12:13 PM CST to 2:15 PM CST
Where
Butler County, 2.53 mi SSE of Andover to 2.36 mi SSE of Andover
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.685, -97.116

Water was over Praire Creek road.

Flood, Butler

When
June 16, 12:13 PM CST to 2:15 PM CST
Where
Butler County, 4.96 mi SSE of El Dorado to 5.41 mi SSE of El Dorado
Cause
Heavy Rain
Property damage
$50
Crop damage
$50
Reported by
Law Enforcement
Coordinates
37.760, -96.820

The north and west side of the intersection of Turkey Creek and Southeast 50th Road was flooded. Rainfall amounts of 3.5 inches were reported.

Flood, Montgomery

When
June 16, 1:44 PM CST to 3:44 PM CST
Where
Montgomery County, 0.9 mi ENE of Tyro to 1.6 mi E of Tyro
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
37.036, -95.816

Highway 166 at County Road 2800 was closed due to high water. Other county roads in the area were also flooded.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 115217, 115218, 115219, 115220, 115222, 115224, 116157, 115225, 116158, 116159, 116161.